Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 9, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Feb 28, 2007, 6:11 PM CST for Woodson County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2007, 6:11 PM CST (00:11 UTC)
- Expired
- Feb 28, 2007, 6:45 PM CST
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Woodson County, KS
The radar
The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 6:24 PM CST | TSTM WND GST 70 | 5 N Yates Center, KS | |
| Feb 28, 6:33 PM CST | TORNADO | 12 Ne Yates Center, KS | TWO SMALL ROPES REPORTED ON THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 5:07 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2552 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 010012 SVRICT KSC207-010045- /O.NEW.KICT.SV.W.0009.070301T0011Z-070301T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 611 PM CST WED FEB 28 2007 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WOODSON COUNTY IN SOUTHEAST KANSAS. * UNTIL 645 PM CST. * AT 610 PM CST...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL. THIS STORM WAS LOCATED 9 MILES NORTH OF YATES CENTER...AND MOVING NORTHEAST AT 35 MPH. THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR WOODSON COUNTY. * LOCATIONS WITHIN THE WARNING INCLUDE... NEOSHO FALLS...YATES CENTER. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3784 9596 3789 9551 3804 9551 3804 9596 $$ SCHRECK
1 follow-up statement
000 WWUS53 KICT 010021 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 620 PM CST WED FEB 28 2007 KSC207-010045- /O.CON.KICT.SV.W.0009.000000T0000Z-070301T0045Z/ WOODSON KS- 620 PM CST WED FEB 28 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN WOODSON COUNTY UNTIL 645 PM CST... AT 618 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF YATES CENTER...MOVING NORTHEAST AT 35 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN WOODSON COUNTY. THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST THURSDAY MORNING FOR SOUTHEASTERN KANSAS. LAT...LON 3784 9596 3789 9551 3804 9551 3804 9596 $$ BOWMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:02 PM CST, 3 hours 9 minutes earlier.
Area forecast discussion, Feb 28, 3:02 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 302 PM CST WED FEB 28 2007 .DISCUSSION... FORECAST CHALLENGES ALL IN THE SHORT TERM WITH DEVELOPING STORM SYSTEM AND POSSIBILITY OF SEVERE STORMS IN SOUTHEAST KANSAS AND SNOW/BLOWING SNOW IN CENTRAL KANSAS. TONIGHT THROUGH THURSDAY: SURFACE/ LOW LEVEL MOISTURE HAS RETURNED A BIT MORE THAN PREVIOUSLY ANTICIPATED BUT STILL LOOKS TO BE OVERDONE. THERE IS ALSO LITTLE DEPTH TO THE MOISTURE FROM AREA 12Z SOUNDINGS. EVEN THE 18Z SOUNDING FROM SGF WAS RELATIVELY SHALLOW. WHEN WINDS SHIFTED TO THE SOUTHWEST IN SOUTHEAST KANSAS (18Z-19Z OBS) DEWPOINTS PLUMMETED. THIS MIXING IS AN INDICATION OF LACK OF GOOD DEPTH TO THE MOISTURE. 16Z AND 18Z SURFACE ANALYSIS SHOWS A NEW AREA OF LOW PRESSURE DEVELOPING IN SOUTHWEST KANSAS/ THE OKLAHOMA PANHANDLE. WITH THE MAIN WAKE AND UPPER LEVEL SUPPORT STILL MOVING EJECTING INTO THE PLAINS THIS SURFACE LOW WILL TAKE OVER... DEEPEN AND RESULT IN SOUTH/SOUTHEASTERLY FLOW IN SOUTHEAST KANSAS. BECAUSE OF THIS... AND THE POTENTIAL TO RAPIDLY INCREASE SURFACE/LOW LEVEL MOISTURE... A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE IN SOUTHEAST KANSAS THIS EVENING. THE ONLY QUESTION REMAINS MOISTURE... UPPER LEVEL SUPPORT AND OVERALL SHEAR... BOTH SPEED AND DIRECTIONAL IS VERY FAVORABLE. THINK THE BEST TIMING WILL BE FROM 00Z TO 06Z FOR OUR SOUTHEASTERN 9 COUNTIES. IF STORMS CAN FIRE LARGE HAIL AND DAMAGING WINDS ARE MOST LIKELY. IF MORE MOISTURE CAN MOVE INTO THE AREA A TORNADO THREAT WOULD EXIST. POTENTIAL EXISTS FOR ACCUMULATING SNOW MPH IN CENTRAL KANSAS AFTER 06Z. THE STORM SYSTEM WILL STRENGTHEN TONIGHT AND TAP INTO COLDER THAT IS EXPECTED TO SURGE SOUTHWARD. ALSO... THERE IS GOOD UPPER LEVEL SUPPORT IN THE FORM GOOD DIFFLUENCE... GOOD UPWARD MOMENTUM IN THE SNOW GROWTH REGION... MOISTURE WRAPPING INTO THE SYSTEM AND A BAND OF FRONTOGENESIS MOVING THROUGH. THE BIG NEGATIVES WITH THIS SYSTEM ARE THE WARM GROUND TEMPERATURES (AROUND 40 DEGREES) AND THE SPEED OF THE SYSTEM AS IT LIFTS OUT OF THE AREA. COBB BUFKIT DATA SUGGEST 3-5 INCHES FROM RUSSELL TO SALINE COUNTY. THINK THIS MAY BE A BIT OVER DONE GIVEN SPEED OF THE SYSTEM SO TAKING ABOUT 50% TO 60% OF THIS SEEMS REASONABLE. THIS WOULD LEAD TO AN AREA OF ROUGHLY 1.5 TO UP TO 3 INCHES WITH HIGHEST AMOUNTS ACROSS RUSSELL AND LINCOLN COUNTIES. WINDS WILL SHOULD ALSO BE IN THE 25 TO 30 MPH RANGE WHEN THE SNOW IS EXPECTED TO BE FALLING. THIS COULD LEAD TO INTERMITTENT REDUCTIONS IN VISIBILITY DOWN TO A QUARTER MILE. WITH THAT SAID THE ISSUANCE OF A SNOW AND BLOWING SNOW ADVISORY WAS NEEDED. THE STORM IS EXPECTED TO MOVE TO OUR EAST FAIRLY RAPIDLY SO PRECIPITATION SHOULD BE COMING TO AN END BY 18Z THURSDAY. SOME WRAP AROUND RAIN SHOWERS TO SOUTHEAST AND SNOW SHOWERS TO OUR NORTH AND EAST WILL BE POSSIBLE. FRIDAY THROUGH TUESDAY: NO MAJOR CHANGES FOR THIS TIME FRAME. CLOSED LOW OVER THE GREAT LAKES/ SOUTHERN ONTARIO MAY ROTATE A WAVE THROUGH THE CENTRAL PLAINS FRIDAY NIGHT/EARLY SATURDAY BUT IT LOOKS LIKE MOISTURE WILL BE LACKING DUE TO WESTERLY/NORTHWESTERLY FLOW. A SLOW WARM UP ANTICIPATED FRIDAY THROUGH SATURDAY. MUCH NICER WEATHER WILL RETURN TO THE AREA SUNDAY THROUGH TUESDAY UPPER LEVEL RIDGE BUILDS OVER THE WEST. BY MONDAY AND TUESDAY WESTERLY FLOW ALOFT COMMENCES WITH LEE TROUGHING DEVELOPING. THIS WILL LEAD TO SOUTH WINDS AND WARMER TEMPERATURES. KEPT THIS PERIOD DRY AS THERE ARE NO MAJOR SYSTEMS TO KEY ON. BOWMAN && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 32 47 30 49 / 40 10 10 10 HUTCHINSON 30 44 30 47 / 60 20 10 10 NEWTON 30 43 30 47 / 50 20 10 10 ELDORADO 32 45 30 49 / 40 20 10 10 WINFIELD-KWLD 35 48 30 50 / 40 10 10 10 RUSSELL 27 41 22 43 / 70 20 10 10 GREAT BEND 28 41 25 45 / 70 10 10 10 SALINA 28 41 26 44 / 60 20 10 10 MCPHERSON 29 43 28 45 / 60 20 10 10 COFFEYVILLE 40 47 31 51 / 40 10 10 10 CHANUTE 37 45 30 50 / 50 20 10 10 IOLA 36 43 29 50 / 50 20 10 10 PARSONS-KPPF 39 46 30 50 / 50 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY FOR KSZ032-033-047>049. &&
Hazardous weather outlook, Feb 28, 5:20 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 520 PM CST WED FEB 28 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 520 PM CST WED FEB 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ALONG AND EAST OF THE KANSAS TURNPIKE. ANY STORM THAT DEVELOPS TONIGHT ACROSS SOUTHEAST KANSAS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. SNOW WILL FALL OVER CENTRAL KANSAS AFTER MIDNIGHT WITH 1 TO 3 INCHES OF SNOW POSSIBLE BY THURSDAY MORNING. THE SNOW WILL COMBINE WITH WINDS UP TO 35 MPH TO OCCASIONALY REDUCE VISIBILITY TO AROUND ONE QUARTER OF A MILE. LOCATIONS ALONG AND NORTH OF I-70 WILL HAVE THE HIGHEST POTENTIAL TO RECEIVE THESE SNOWFALL AMOUNTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LIGHT SNOW WILL COME TO AN END OVER CENTRAL KANSAS THURSDAY MORNING WITH NO ADDITIONAL ACCUMULATIONS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE NEEDED TONIGHT FOR LOCATIONS ALONG AND SOUTHEAST OF THE FLINT HILLS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON/BOWMAN
In the hours before
Local storm report, Feb 28, 5:45 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 1 S EUREKA 37.81N 96.29W
02/28/2007 E1.00 INCH GREENWOOD KS LAW ENFORCEMENT
&&
RECLocal storm report, Feb 28, 6:05 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 7 WNW YATES CENTER 37.91N 95.86W
02/28/2007 E1.00 INCH WOODSON KS LAW ENFORCEMENT
&&
RECThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:26 PM CST | Tornado Warning | ICT | Woodson | 19 min |
| Feb 28, 6:48 PM CST | Tornado Warning | ICT | Allen, Woodson | 25 min |
| Feb 28, 9:02 PM CST | Severe Thunderstorm Warning | ICT | Chase | 43 min |
| Feb 28, 9:12 PM CST | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 20 min |
| Mar 1, 10:26 AM CST | Wind Advisory | ICT | Barton, Butler, Chase, Ellsworth, Harvey, Kingman and 8 more | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.